Minnesota, 2014

Winter Storm in Minnesota, December 15, 2014

December 15, 2014 · NWS MPX · 5 events in 5 counties and zones

An abnormally warm second week of December kept temperatures from dropping below freezing across a large part of the Upper Midwest. This allowed for most of the snow cover to melt, which kept the boundary layer warm and moist when a storm system began to organize across the Plains on the 14th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An abnormally warm second week of December kept temperatures from dropping below freezing across a large part of the Upper Midwest. This allowed for most of the snow cover to melt, which kept the boundary layer warm and moist when a storm system began to organize across the Plains on the 14th. A cold front moved into far western Minnesota during the morning of Monday, December 15th. Temperatures started to drop from the 30s into the 20s by the late morning and afternoon hours. As moisture began to surge northward ahead of the storm system, precipitation fell mostly as rain, with some sleet.

As temperatures fell below freezing, area roadways became ice covered. Area web cams and the Minnesota Department of Transportation showed ice covered roads in Yellow Medicine, Lac Qui Parle and Chippewa Counties by the afternoon.

The freezing rain, sleet and snow changed over to sleet and snow by the early afternoon in far western Minnesota, and slowly spread eastward. By sunset, most of west central, central and southwest Minnesota had snow as the main form of precipitation. By morning, an area of 1 to 2 inches of snow fell on the ice covered roadways. Some areas received around one quarter inch of ice before changing over to all snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 15, 6:27 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 15, 6:27 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 AM CST MON DEC 15 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CST MON DEC 15 2014

WELL THE WINTER WEATHER EVENT WE'VE BEEN TALKING ABOUT FOR 5 DAYS
NOW IS FINALLY HERE. THE PRECIP SHIELD IS NEARING THE SOUTHERN
MINNESOTA BORDER AND WILL CONTINUE ITS STEADY MOVEMENT NORTHWARD
TODAY. WE MAINTAINED THE WINTER WEATHER ADVISORY AND WARNING AS
IS...WITH NO CHANGE IN LOCATION OR TIMING. EVEN THOUGH MOST OF THE
LIQUID WILL FALL OVER THE NEXT 12-18 HOURS...THE AMOUNT OF ICING IN
WEST CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY IS STILL SOMEWHAT
UNCERTAIN...HOWEVER...GIVEN THE RELATIVELY WARM SURFACE TEMPS...WE
DON'T THINK ICE ACCUMULATION WILL GET OUT OF HAND TODAY. IN
FACT...THE CHANGE OVER FROM RAIN TO SLEET AND SNOW MAY HAPPEN
RELATIVELY QUICKLY ONCE IT BEGINS...LEAVING A SMALL WINDOW FOR THE
ALWAYS DANGEROUS FREEZING RAIN.

THE SURFACE TROUGH/COLD FRONT HAS ADVANCED INTO EASTERN MINNESOTA
AND HAS SET UP QUITE THE TEMPERATURE GRADIENT ACROSS MINNESOTA WITH
50S IN THE FAR EAST AND LOWER TO MID 30S IN THE FAR WEST. AS
MENTIONED ABOVE...WIDESPREAD PRECIP IS MAKING PROGRESS TO THE NORTH
OUT AHEAD OF A VERY NICE WATER VAPOR SIGNATURE IN THE SOUTHERN AND
CENTRAL PLAINS THIS MORNING. WE EXPECT WIDESPREAD PRECIP TODAY.
SO...100% POPS ARE IN THE FORECAST...AND OUTSIDE OF COUNTIES SUCH AS
STEVENS AND DOUGLAS...GETTING LIQUID TO REACH THE GROUND WILL
CERTAINLY NOT BE A PROBLEM TODAY. IN FACT...WE'RE EXPECTING
WIDESPREAD 0.25"-0.75" LIQUID EQUIVALENT TODAY ACROSS MUCH OF THE
FORECAST AREA.

THE QUESTION ALL ALONG IS HOW FAST WILL THE TEMPERATURES AT THE
SURFACE DROP BELOW FREEZING RELATIVE TO THE HOW FAST WE GET RIDE OF
THE WARM LAYER ALOFT. THE FORECAST SOUNDINGS /GFS-NAM-RAP/ AT
LOCATIONS SUCH AS KRWF MAINTAIN THE WARM LAYER AT 800-850MB UNTIL
THE MID TO LATE AFTERNOON...BUT ALSO MAINTAIN SURFACE TEMPERATURE
NEAR OR JUST ABOVE FREEZING. IF THIS IS THE CASE...MUCH OF THE
ADVISORY/WARNING AREAS COULD LOSE A LOT OF QPF TO JUST PLAIN OLD
COLD RAIN /WET ROADS AND 33-34 DEGREES/. THE AIR IS COLDER BACK
ACROSS FAR WEST CENTRAL MN...BUT THESE AREAS SHOULD BE ON THE FRINGE
OF THE EXPECTED PRECIP SHIELD TODAY. OVERALL...THE DATA THIS MORNING
SUGGESTS WHEN THE SURFACE TEMPS DROP TO 31-32 DEGREES...THE PROFILE
WILL COOL ENOUGH TO GET SLEET OR SNOW. THIS IS GOOD NEWS...BECAUSE
IT SHOULD LIMIT THE AMOUNT OF ICING DUE TO FREEZING RAIN.
NOW...THERE IS A CAVEAT...POWERLINES AND TREES CAN BE A DEGREE OR
TWO COOLER THAN THE SURFACE AND ACCUMULATE EVEN IF ROADS/SIDEWALKS
DO NOT. FOR GOOD ICING...HOWEVER...WE REALLY NEED TO SEE SURFACE
TEMPS CLOSER TO 30 OR COLDER...THAT WAY THE LATENT HEAT RELEASE DUE
TO FREEZING DOESN'T WARM THE NEAR SURFACE AIR. THE WARNING COULD
STILL PAN OUT...IT WILL BE CLOSE...BUT WE WILL CERTAINTY NOT BE
SURPRISED IF THE IMPACTS DUE TO ICING /OR LACK THERE OF/ ARE LIMITED
BY TEMPS THE HANG RIGHT AT 32-34 DEGREES WHILE THE MODERATE TO HEAVY
PRECIP IS FALLING. NOTHING TOO DIFFERENT LATE THIS EVENING WITH THE
P-TYPE GOING OVER TO SNOW WITH 1-4" INCHES ACROSS A LARGE CHUNK OF
MINNESOTA BY TUESDAY MORNING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 341 AM CST MON DEC 15 2014

PICKING UP THE FORECAST TUESDAY MORNING...THE ONGOING SYSTEM FOR
TODAY WILL HAVE ITS PRECIPITATION EAST OF ALMOST THE ENTIRE FA BY
6AM TOMORROW MORNING. BY THIS TIME...THE SURFACE LOW WILL BE NEAR
DETROIT...WITH RAPID DRYING OCCURRING IN THE MID LEVELS OF THE
ATMOSPHERE BEHIND THE SYSTEM. SO...SMALL POPS FOR WESTERN WI
REMAIN IN THE FORECAST FOR TUESDAY MORNING AS THE PRECIP EXITS TO
THE EAST.

SKY COVER WILL SLOWLY DECREASE TUESDAY. THE NAM IS STILL
INDICATING VERY HIGH RH JUST ABOVE THE GROUND...BUT THE EC AND GFS
INDICATE AT LEAST SOME DRYING AT THIS LEVEL. THE PROBLEM IS...A
NORTHERN STREAM SHORTWAVE WILL BE STRENGTHENING THROUGH THE
DAY...KEEPING US UNDER CYCLONICALLY CURVED FLOW. THIS WAVE LOOKS
DRY...WITH NOTHING MORE THAN FLURRIES OR VERY LIGHT SNOW SHOWERS
EXPECTED. THE CYCLONICALLY CURVED FLOW COULD ALLOW SOME CLOUDS TO
LINGER IF THE NAM IS ON TO SOMETHING WITH THE ADDED MOISTURE.
SOUTHWESTERN MN HAS THE BEST CHANCE OF BREAKING OUT IN TO
SUNSHINE.

WEDNESDAY AND THURSDAY...A SURFACE HIGH WILL BUILD IN TO THE
REGION BEHIND THIS NORTHERN WAVE...WITH MUCH MORE SEASONAL
TEMPERATURES FOR HIGHS AND LOWS BEGINNING TOMORROW. THE NEXT
SYSTEM TO WATCH IS A DEEP TROUGH CURRENTLY OUT IN THE PACIFIC
OCEAN THAT WILL PUSH ASHORE TOMORROW AND PROGRESS EASTWARD THROUGH
THE WEEK. THE EC/GFS DIFFER QUITE A BIT IN THE STRENGTHENING OF
THIS SYSTEM...WHICH ALSO IMPACTS THE POSITIONING OF IT THROUGH THE
WEEK. THE EC TAKES THE POSITIVELY TILTED UPPER TROUGH AND PIVOTS
IT TO MORE OF A NEGATIVE TILT AS A SURFACE CYCLOGENESIS OCCURS IN
THE DEEP SOUTH. WITH THE STRONGER SOLUTION...THE EC TAKES THE LOW
ACROSS THE DEEP SOUTH WITH THE NORTHERN EXTENT OF THE PRECIP
SHIELD REACHING AS FAR NORTH AS THE OHIO RIVER VALLEY. SO A DRY
FORECAST FOR THE LOCAL AREA AS WE REMAIN UNDER THE INFLUENCE OF
SURFACE HIGH PRESSURE. THE GFS HAS THE SYSTEM WEAKER AND ABOUT ONE
STATE NORTH...BUT STILL KEEPS THE PRECIP SOUTH OF OUR FORECAST
AREA. SEASONAL TEMPERATURES LOOK TO CONTINUE THROUGH THE END OF
THE LONG RANGE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 549 AM CST MON DEC 15 2014

WIDESPREAD IFR AND LIFR CONDITIONS ARE STILL BEING OBSERVED ACROSS
MOST OF MINNESOTA AND WISCONSIN. WE DON'T EXPECT MUCH IMPROVEMENT
TODAY WITH WIDESPREAD PRECIPITATION SPREADING ACROSS THE TAF
SITES FROM SOUTHWEST TO NORTHEAST WITH TIME. WESTERN SITES SUCH AS
KAXN AND KRWF WILL SEE A FASTER TRANSITION FROM RAIN TO
SLEET/SNOW...WHICH WILL LIKELY OCCUR SOMETIME THIS MORNING. THE
TRANSITION FROM RAIN...TO SLEET...TO SNOW WILL CONTINUE EAST WITH
TIME TODAY AND ARRIVE AT KMSP/KRNH/KEAU THIS EVENING. MVFR
CONDITIONS WITH LIGHT SNOW LINGERS TONIGHT.

KMSP...

EVEN WITH THE LOW CEILINGS AND VISIBILITY CURRENTLY AFFECTING
AIRPORT OPERATIONS...THIS MORNING WILL FEATURE LITTLE PRECIP...AND
AT LEAST THE START OF THE EVENING COMMUTE WILL BE RAIN. AT SOME
POINT THIS EVENING WE SHOULD SEE A MIX OF RAIN/SLEET AND THIS
SHOULD FURTHER EFFECT AIRPORT OPERATIONS. THE MIX SHOULD NOT LAST
MORE THAN 1-2 HOURS...BEFORE GOING OVER TO SNOW TOWARD THE TAIL
END OF THE EVENING RUSH. AS WE GET THE PRECIP OVER US TODAY...WE
SHOULD BE ABLE TO GET A BETTER FEEL FOR HOW FAST THE CHANGEOVER
FROM RAIN TO A MIX IS OCCURRING...AND WE'LL LIKELY BE ABLE TO TIME
THE WEST TO EAST MOVEMENT OF CHANGEOVER WITH TIME.

/OUTLOOK FOR KMSP/
TUE...MVFR IN THE MORNING. CHANCE OF LIGHT SNOW. WINDS NW
10-15G20KTS.
WED...VFR. WINDS NW 10 KTS.
THU...VFR. WINDS W 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR MNZ041>043-047>049-054-055-058.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST
     TUESDAY FOR MNZ044-045-050>052-059-066>068-075.

     DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR MNZ044-045-052-053-
     093.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR MNZ056-057-064-065-073.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR MNZ074-082.

WI...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR WIZ014>016-023>028.

&&

SHORT TERM...CLF
LONG TERM...SPD
AVIATION...CLF
Hazardous weather outlook, Dec 15, 4:27 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 AM CST MON DEC 15 2014

MNZ041>045-047>052-054-055-058>063-066>070-074>078-082>085-091-
092-161030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-MEEKER-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-
427 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON AND
EVENING. A WINTRY MIX TURNING TO SNOW WILL SPREAD ACROSS THE
OUTLOOK AREA. A FEW INCHES OF SNOW ARE POSSIBLE...ALONG WITH LIGHT
ICE ACCUMULATIONS IN WESTERN MN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ056-057-064-065-073-161030-
CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-RENVILLE-REDWOOD-
427 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT. RAIN WILL
TURN TO A MIX OF FREEZING RAIN AND SLEET THIS MORNING...BEFORE
TURNING TO ALL SNOW THIS AFTERNOON. ICE ACCUMULATIONS OF A COUPLE
TENTHS OF AN INCH WITH 2 TO 4 INCHES OF SNOW ARE EXPECTED. IN
ADDITION...STRONG WINDS WITH SOME GUSTS OF 35 TO 45 MPH ARE
POSSIBLE LATE MONDAY AND MONDAY NIGHT WHICH MAY LEAD TO POWER
OUTAGES DUE TO PRIOR ICE ACCUMULATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ053-093-WIZ014>016-023>028-161030-
CHISAGO-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
427 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND
WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL LINGER THROUGH THE MORNING.

RAIN WILL TURN TO SNOW ACROSS THE OUTLOOK AREA TONIGHT. LIGHT
SNOW ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Lac Qui Parle

When
December 15, 9:00 AM CST to 11:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Department of Highways
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Freezing rain began to fall across western Lac Qui Parle County by the mid to late morning. By the afternoon, all roadways were ice covered, with some areas receiving around one quarter of an inch of freezing rain. Snow started falling during the afternoon, along with gusty northwest winds. This caused some white out conditions during the evening before the winds lessened overnight.

Winter Storm, Yellow Medicine

When
December 15, 9:00 AM CST to 11:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Department of Highways
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Freezing rain began to fall across western Yellow Medicine County by the mid to late morning. By the afternoon, all roadways were ice covered, with some areas receiving around one quarter of an inch of freezing rain. Snow started falling during the afternoon, along with gusty northwest winds. This caused some white out conditions during the evening before the winds lessened overnight.

Winter Storm, Chippewa

When
December 15, 11:00 AM CST to 11:00 PM CST
Where
Chippewa forecast zone
Reported by
Department of Highways
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Freezing rain began to fall across far western Chippewa County by late morning. By the afternoon, all roadways were ice covered, with some areas receiving around one quarter of an inch of freezing rain. Snow started falling during the afternoon, along with gusty northwest winds. This caused some white out conditions during the evening before the winds lessened overnight.

Winter Storm, Renville

When
December 15, 12:00 PM CST to 11:00 PM CST
Where
Renville forecast zone
Reported by
Department of Highways
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Freezing rain began to fall across western Renville County by the early afternoon. By the mid afternoon, western roadways were ice covered, with some areas receiving around one quarter of an inch of freezing rain. Snow started falling during the afternoon, along with gusty northwest winds. This caused some white out conditions during the evening before the winds lessened overnight.

Winter Storm, Swift

When
December 15, 12:00 PM CST to 11:00 PM CST
Where
Swift forecast zone
Reported by
Department of Highways
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Freezing rain began to fall across Swift County during the early afternoon. By the mid afternoon, all roadways were ice covered, with some areas receiving around one quarter of an inch of freezing rain. Snow started falling during the afternoon, along with gusty northwest winds. This caused some white out conditions during the evening before the winds lessened overnight.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545392, 545398, 545393, 545394, 545400.